Arkansas officials warn parents about teens vaping K2, Spice

Arkansas officials warn parents about teens vaping K2, Spice

LITTLE ROCK, AR (WMC) - Law enforcement agencies in Arkansas have issued a warning concerning teenagers and vaping.

A synthetic substance is back on the market in a form parents may not be aware of.

Commonly known as K2 or Spice, this synthetic drug is back on the radar in a different form.

Law enforcement agencies say while teens once smoked it, now they're vaping it, and medical professionals say the risk is even greater.

The Arkansas State Crime Lab described synthetic cannabinoids as man-made mind-altering chemicals now in vape form in a warning issued to law enforcement agencies across the state.

"They're just unknown substances and quite frankly they're very dangerous substances,” said Cindy Moran, assistant director of the Arkansas State Crime Lab.

The lab's warning comes as studies show an increased use of vape pens by teenagers and law enforcement agencies report cases of teens ending up in the ER after vaping synthetic cannabinoids.

"Vomiting, unconsciousness in some instances,” Moran said. “One actually had to be med-flighted to a main hospital." Moran says they've even seen deaths in the state attributed to synthetic cannabinoid use. She says users sometimes experience "excited delirium" and aren't in the right state of mind.

"It can cause them to jump off a cliff,” Moran said. “It can cause them to commit suicide when that's definitely not the intent."

Crittenden County Sheriff Mike Allen shared the warning on Facebook saying to parents, "We have made arrests of High School aged kids in Crittenden County vaping this. Please be aware and check your kids backpacks and rooms..."

Data from the American Association of Poison Control Centers shows as of March 2019, poison control centers across the U.S. have managed 300 calls for synthetic cannabinoid-related exposure cases – 87 in January, 118 in February and 95 in March.

"When you vape any kind of substance, you're receiving high concentrations of it,” said Baptist Medical Group physician Dr. Mark Castellaw. Dr. Castellaw called the trend alarming and echoed law enforcement agencies about the risks involved.

"Parents should be put on alert not to allow their children to do that,” Dr. Castellaw said.

According to the CDC, the federal government has banned many synthetic cannabinoids.

Makers of the drugs often try to get around laws be creating new products with different ingredients or by labeling them “not for human consumption.”

Copyright 2019 WMC. All rights reserved.